Idaho, 2012High Wind in Idaho, February 22, 2012
February 22, 2012 · NWS PIH · 6 events in 6 counties and zones
Widespread sustained winds of 40 to 50 mph with gusts to 60 to 80 mph occurred in the Snake River Plain and southeast corner of Idaho. Several roofs were damaged and trees uprooted.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread sustained winds of 40 to 50 mph with gusts to 60 to 80 mph occurred in the Snake River Plain and southeast corner of Idaho. Several roofs were damaged and trees uprooted. A semi tractor-trailer was overturned on interstate 15 five miles north of McCammon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 22, 3:41 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 22, 3:41 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MST WED FEB 22 2012
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT. SATELLITE IMAGERY SHOWS
A MOIST NORTHWEST FLOW OVER OUR AREA WITH A STRONG PACIFIC STORM
JUST MAKING LANDFALL ON THE WASHINGTON COAST. LOOK FOR THIS SYSTEM
TO IMPACT OUR AREA TODAY BRINGING STRONG WINDS AND MODERATE SNOW
ABOVE 6000 FT. WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE
CENTRAL MOUNTAINS... EASTERN HIGHLANDS AND THE LOST RIVER AND
PAHSIMEROI MOUNTAINS. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE SNAKE RIVER PLAIN AND SOUTHERN HIGHLANDS AND A WIND ADVISORY
FOR CACHE VALLEY. THESE HIGH WINDS WILL MAKE TRAVEL DANGEROUS FOR
HIGH PROFILE VEHICLES. SNOW AND HIGH WINDS THIS MORNING THROUGH
THIS EVENING WILL CREATE NEAR BLIZZARD CONDITIONS. WARMER
TEMPERATURES WILL BRING RAIN SHOWERS IN THE SNAKE RIVER PLAIN AND
VALLEYS BELOW 6000 FT. THIS SYSTEM WILL DISSIPATE BY LATE TONIGHT
INTO THURSDAY MORNING. EXPECT DRIER CONDITIONS THURSDAY AND FRIDAY
DURING THE DAY. THE NEXT SYSTEM MOVES INTO THE AREA LATE FRIDAY
NIGHT. WYATT
.LONG TERM...SATURDAY THROUGH WEDNESDAY. THE GFS AND ECMWF IN GOOD
AGREEMENT WITH A WELL DEFINED UPPER TROF MOVING THRU THE NORTHERN
ROCKIES ON SATURDAY. THIS WILL BRING A ROUND OF LIGHT SNOW MAINLY TO
THE MTNS. LOOKS LIKE ONLY A COUPLE OF INCHES FOR THE MTNS SAT THRU
SUN. THE TROF LINGERS OVER THE NW THRU SUN...WITH SCT SNOW SHOWERS
THRU SUN NIGHT. ON MON...THE MODELS DIVERGE SIGNIFICANTLY WITH THEIR
RESPECTIVE SOLUTIONS. THE GFS ROTATES ANOTHER TROF THRU ID...WHILE
THE ECMWF BUILDS A RIDGE. WILL KEEP THE CURRENT FCST OF LIGHT SNOW
FOR MON...LEANING MORE TOWARD THE GFS. STILL MAJOR DIFFERENCES IN
THE MODEL SOLUTIONS TUE AND WED. EITHER SOLUTION SUGGESTS ONLY ISOLD
MTN SNOW SHOWERS ON TUE AND WED...BUT THE ECMWF HINTS AT A MAJOR
UPPER TROF MOVING INTO THE PAC NW FOR WED. HEDGES
&&
.AVIATION...A VERY TIGHT SFC PRESSURE GRADIENT COMBINED WITH A
STRONG NWRLY JET STREAM WILL RESULT IN VERY STRONG WINDS TODAY
THROUGH THE SNAKE RIVER PLAIN. WEST TO SW WINDS WILL GUST UP TO 40
KTS THIS MORNING...INCREASING TO NEAR 50 KTS THIS AFTN AND EARLE
EVE. MARGINAL CIGS CAN BE EXPECTED THIS MORN IN THE UPPER SNAKE
RIVER PLAIN...OTHERWISE THE TAF SITES WILL REMAIN PREDOMINATLY VFR.
PRECIP SHOULD REMAIN LIQUID TODAY...BUT CHANGING OVER TO LIGHT SNOW
LATE TONIGHT. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING IDZ017-020>022.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY
IDZ018-019-023-025-031.
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING IDZ032.
WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
IDZ024.
&&
Hazardous weather outlook, Feb 22, 5:24 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
524 AM MST WED FEB 22 2012
IDZ018-019-023-025-031-032-231230-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
524 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER WARNING IS IN EFFECT THROUGH TONIGHT. LOOK FOR
STRONG WINDS AND 3 TO 8 INCHES OF SNOW TODAY. EXPECT STRONG WINDS
OF 40 TO 50 MPH TODAY WITH 70 MPH LIKELY ALONG EXPOSED RIDGES.
FURTHERMORE... STRONG WINDS WILL BRING BLOWING SNOW REDUCING
VISIBILITIES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND WINDS WILL TAPER OFF THURSDAY MORNING. EXPECT DRIER
CONDITIONS THURSDAY AND FRIDAY.
EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING LIGHT SNOW OVER
THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-231230-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
524 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT EARLY THIS MORNING THROUGH
TONIGHT. A STRONG SYSTEM WILL MOVE THROUGH THE AREA BRINGING RAIN
AND STRONG WINDS OF 40 TO 50 MPH WITH GUSTS OVER 60 MPH TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT LINGERING LIGHT SNOW/RAIN AND ELEVATED WINDS EARLY
THURSDAY WITH DRIER CONDITIONS AND LIGHTER WINDS THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.
EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING ELEVATED WINDS AND
LIGHT SNOW OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ024-231230-
CACHE VALLEY/IDAHO PORTION-
524 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT LATE THIS MORNING THROUGH TONIGHT. A
STRONG SYSTEM WILL MOVE THROUGH THE AREA BRINGING RAIN BELOW 6500
FT...1 TO 3 INCHES OF SNOW ABOVE 6500 FEET AND STRONG WINDS OF 25
TO 35 MPH WITH GUSTS NEAR 45 MPH TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT LINGERING LIGHT SNOW/RAIN AND ELEVATED WINDS EARLY
THURSDAY WITH DRIER CONDITIONS AND LIGHTER WINDS THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.
EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING ELEVATED WINDS AND
LIGHT SNOW OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
High Wind, Caribou Highlands
- When
- February 22, 8:00 AM MST to 11:00 PM MST
- Where
- Caribou Highlands forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
A semi tractor-trailer flipped due to 60 mph winds 5 miles north of McCammon at 11:30 AM on interstate 15. Wind gust of 60 mph measured 20 miles northwest of Soda Springs.
High Wind, Lower Snake River Plain
- When
- February 22, 8:00 AM MST to 11:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $40,000
- Reported by
- Newspaper
Fifteen hundred people were without power in the Pocatello and Chubbuck area due to wind caused power outages. Taco Johns in Pocatello had a sign blown over by the wind. Extensive roof shingle damage was reported in Pocatello.
High Wind, Upper Snake River Plain
- When
- February 22, 8:00 AM MST to 11:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
Sustained winds of 40 to 50 mph with gusts of 60 to 75 mph were widespread in the Upper Snake River Highlands. 70 to 80 mph wind gusts were recorded at Atomic City, Craters of the Moon and several INL observation towers. In Idaho Falls several homes reported roof and shingle damage. The Red Lion hotel lost parts of its roof as did the Stop and Shop in Firth. During the peak of the storm Idaho Power reported 4,400 people without power.
High Wind, Wasatch Mountains/Iadho Portion
- When
- February 22, 8:00 AM MST to 11:00 PM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $5,000
- Reported by
- COOP Observer
An observer measured a 78 mph wind gust at Bern. Power outages occurred in Bern and Pegram. Several roofs damaged.
High Wind, Eastern Magic Valley
- When
- February 22, 8:00 AM MST to 11:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Sustained 40 to 50 mph winds with gusts of 60 to 70 mph were present in the Eastern Magic Valley. Minidoka carried a gust of 68 mph and Richfield a gust of 65 mph.
High Wind, South Central Highlands
- When
- February 22, 8:00 AM MST to 10:00 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Sustained winds of 40 to 50 mph continued most of the day with gusts of 63 mph measured at Malta and 64 mph measured at Moburg Canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- Flooding in Idaho, February 22 to 23, 2012$67,000 · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
- Heavy Snow in Idaho, February 22 to 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366703, 366704, 366705, 366710, 366711, 366712.